Wisconsin, 2017Hail and Damaging Winds in Wisconsin, June 14, 2017
June 14, 2017 · NWS MKX · 27 events in 10 counties and zones
A warm front and shortwave trough brought lines and clusters of severe thunderstorms to southern WI for the afternoon and evening hours. Large hail and straight-line winds were prevalent with tree damage and some structural damage occurring.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $151,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front and shortwave trough brought lines and clusters of severe thunderstorms to southern WI for the afternoon and evening hours. Large hail and straight-line winds were prevalent with tree damage and some structural damage occurring.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 14, 11:54 AM CST, 46 minutes earlier.
Area forecast discussion, Jun 14, 11:54 AM CST, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1254 PM CDT Wed Jun 14 2017
.UPDATE...
Most focused area of storms will be along the advancing wave this
afternoon, with scattered storms possible ahead of the wave.
Looking more like an earlier arrival and exit to the main round of
storms than previously thought. Severe potential looks about the
same as mentioned in the earlier discussion.
&&
.AVIATION(18Z TAFS)...
Main concern in the short term is thunderstorms this afternoon.
The main round of storms will move through west to east across the
forecast area from roughly 18-23Z, with scattered storms likely
ahead of this main line. Severe storms with hail/wind the main
threats are possible.
After storms move through by late afternoon/early evening, may see
a few lingering showers and storms through late evening along a
weak boundary. Looks mainly dry overnight per several models. Dry
weather is likely Thursday into the afternoon, with a shower/storm
possible mainly northwest of Madison by late afternoon.
VFR conditions will prevail through Thursday except for lower
ceilings and visibilities within storms.
&&
.PREV DISCUSSION... (Issued 1012 AM CDT Wed Jun 14 2017)
UPDATE...
A wave producing thunderstorm activity upstream over Iowa seems
like the probable trigger for the next round of thunderstorms over
the forecast area. The HRRR is tracking the current situation
fairly well and suggests scattered storms to develop in southern
Wisconsin by early afternoon, becoming more widespread by mid to
late afternoon. Could see the activity wind down then from west to
east late afternoon into early evening, though isolated to
scattered storms not out of the question through at least late
evening.
Plenty of filtered sunshine across the area this morning, so still
expecting a good amount of instability. Shear still doesn't look
overly impressive, but could be enough for a few severe storms
given the instability. The latest SPC outlook maintains a Slight
Risk for severe storms across the forecast area.
Left forecast high temps alone for this afternoon given the amount
of sunshine across the area.
MARINE...
Will keep an eye on the fog potential today, especially as winds
become more southeasterly over the nearshore waters. Conditions
look good for now though. Otherwise, the main marine concern over
the next couple days will be thunderstorm chances, as winds and
waves are expected to remain below Small Craft Advisory levels.
PREV DISCUSSION... (Issued 607 AM CDT Wed Jun 14 2017)
AVIATION(12Z TAFS)...Upstream short wave will bring scattered to
numerous showers and thunderstorms to the area from mid-morning
through mid-afternoon. Cigs may drop to near MVFR levels if
thunderstorms linger over an area. Another round of storms will be
possible during the late afternoon and evening.
PREV DISCUSSION... (Issued 240 AM CDT Wed Jun 14 2017)
DISCUSSION...
TODAY AND TONIGHT - Confidence...Medium.
Lots of synoptic scale and mesoscale analysis needed for this
forecast. Low level moisture return in southeast WI is triggering
isolated showers early this morning. This trend will continue at
least through the early morning over the east, so wl need to include
small pops for this triggering mechanism. Also, weakening outflow
boundary from earlier widespread convection may trigger a few storms
over western CWA this morning as well. Plenty of MUCin as well as
weak bulk shear so not expecting more than an isolated half inch to
one inch hail report early this morning.
Potential for two rounds of strong to severe thunderstorms this
afternoon and evening. Cloud cover will increase but expect enough
thin spots in the clouds to cause unstable atmosphere as high
temperatures should climb into the mid 80s to around 90 most areas,
even closer to the lake. First round likely to be associated with
passing mid-level short wave embedded in northward moving long wave
trof in the northern Plains and southern Canada. Short term
guidance in agreement on carrying this through WI this afternoon.
Enough destabilization would be in place for this first synoptic
lift event. Bulk shear will increase but will not get out of hand,
generally between 25 and 40 knots. However surface based CAPE will
increase to 2-3000 joules. A number of mesoscale models vis SPC
Ensemble of Opportunity show Updraft Helicity increasing to over 25
m2/s2 with Updraft speeds increasing to over 10 m/s this afternoon.
A higher updraft helicity increases the potential for rotating
updraft development.
Second round of storms would be possible this evening as second mid-
level short wave tied to southern Canada low pressure moves through
Wisconsin. Question of whether atmosphere will be able to
destabilize enough after first round of convection.
Thursday - Confidence...Medium
Models show a couple different vort lobes swinging through, one
close to midday and another later in the day. In the low levels,
drier air will be working on a westerly wind flow after the
surface/850 fronts movie east early. Hung onto a small POP in the
east to account for some very early SHRA potential. While dew
points drop below this feature the thermal pattern remains on the
warm side with 925 temps in the mid 20s celsius so expect more
temps in the 80s.
Thursday night through Saturday evening - Confidence...Medium
Looking rather active this period. 500 millibar flow will be
westerly with a few ripples in the flow before primary/pronounced
shortwave arrives later Saturday into Saturday evening. At this
time the GFS is the most aggressive with the return moist regime
on Thursday night with the ECMWF and GEM showing much less QPF.
There may be some concern initially with Bufkit soundings showing
low moisture within the column however there may be enough
elevated instability combined with a modest 850 southwest wind max
and some upper jet dynamics to compensate, so have followed
Superblend POPS for now. A few more disturbances with some
instability and additional favorable jet placement support Friday
and Friday night suggest more TSRA with some higher CWASP values.
So some concern for stronger systems this period. Then attention
will turn to the more dynamical punch for Saturday as the potent
500 millibar wave approaches. Cyclogenesis will be more pronounced
with the GFS and ECMWF both spinning up a 990/991 millibar
surface low respectively, in either northern WI or central WI so a
couple more rounds of TSRA appear likely, one with the warm front
Saturday and then Saturday evening with the trailing cold front
and better upper dynamics coming into play. CWASP values this
whole period are on the higher side so would expect some stronger
and possibly severe storms
Sunday - Confidence...Medium
Surface low will be off to our northeast leaving WI in a cooler
low level thermal trough. Expecting SHRA/ISOLD TSRA within this
regime with cyclonic mid level flow lingering.
Monday - Confidence...Medium
Mid level trough axis shifts east into at least lower MI or or
further east per the ECMWF. Still some lingering cyclonic flow on
the western side however. Some precip9
Today/Tonight and Aviation/Marine...99
Thursday THROUGH Tuesday...99 potential still in place.
Tuesday - Confidence...Medium
A 500 millibar wave combined with a renewed WAA surge will result
in another chance of TSRA.
AVIATION(06Z TAFS)...Skies will become partly to mostly cloudy
during the early morning hours as isolated to sct showers and
tstorms develop especially over ern WI. Also cannot rule out
patchy fog across srn WI for the early morning hours. Another
round of showers and tstorms will occur Wed aft-eve with strong to
severe convection expected. The prevailing conditions will be VFR
with greatly reduced vsbys and cigs within storms. Areas of
stratus and fog may then form late Wed night due to moist
conditions.
MARINE...East to southeast winds will veer more southerly today
as surface occlusion moves into the western Great Lakes. Wind
gusts are expected to remain below Small Craft levels today.
However higher dewpoints will return to the area later today. Lake
surface temperatures remain in the mid to upper 50s, and surface
dewpoints will likely climb into the 60s. Hence more patchy fog is
likely to develop over the near shore waters today. The fog may
become dense for a time. Also several rounds of thunderstorms are
likely this afternoon and evening. The atmosphere will support
several strong to severe storms producing a risk of large hail and
damaging winds.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Update...DDV
Today/Tonight and Aviation/Marine...MBK
Thursday THROUGH Tuesday...Collar
Hazardous weather outlook, Jun 14, 12:14 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
114 PM CDT Wed Jun 14 2017
WIZ046-047-051-052-056>060-062>072-151815-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
114 PM CDT Wed Jun 14 2017
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected across all of southern
Wisconsin this afternoon through early evening. Some thunderstorms
will be severe and produce damaging winds and large hail. A severe
thunderstorm watch is in effect.
Heat indices in the low to mid 90s are expected today.
There is a moderate swim risk for beaches from Racine northward to
Sheboygan.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms mainly from Thursday night
into Saturday night. Strong to severe storms are possible at times
from Friday into Saturday evening.
There is a chance of thunderstorms at times from Sunday through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed through early evening. Spotter
activation may be needed Friday and Saturday.
LMZ643>646-151815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
114 PM CDT Wed Jun 14 2017
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...This Afternoon and Tonight
There is a slight risk for severe thunderstorms this afternoon
and evening. Large hail and damaging winds are the main hazards.
Dense fog is possible at times.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There are chances for thunderstorms at times Thursday night
through Saturday night. Strong to severe storms are possible.
There will be more chances of thunderstorms at times from Sunday
through Tuesday.
MRC
www.weather.gov/mkx
Thunderstorm Wind, Sauk
- When
- June 14, 12:40 PM CST to 1:10 PM CST
- Where
- Sauk County, 2.25 mi E of Limeridge to 3.21 mi W of Lake Delton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 43.475, -90.106
Numerous branches and trees down across the northern portion of the county. 65 knot wind gust measured at the AWOS in Reedsburg at 12:55 PM CST.
Hail, Sauk
- When
- June 14, 12:45 PM CST
- Where
- Sauk County, 0.5 mi E of La Valle
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.580, -90.120
Thunderstorm Wind, Lafayette
- When
- June 14, 12:45 PM CST
- Where
- Lafayette County, Shullsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 42.570, -90.230
Trees and power lines down.
Thunderstorm Wind, Columbia
- When
- June 14, 12:55 PM CST to 1:30 PM CST
- Where
- Columbia County, 1.6 mi WSW of Dekorra to 0.3 mi NW of Marcellon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.460, -89.499
Numerous trees down from south to north through the county, including the Portage area.
Thunderstorm Wind, Sauk
- When
- June 14, 12:58 PM CST to 1:04 PM CST
- Where
- Sauk County, 1.47 mi NNE of Baraboo Bell Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 43.540, -89.760
Three 8 inch diameter trees down.
Thunderstorm Wind, Columbia
- When
- June 14, 1:05 PM CST to 1:15 PM CST
- Where
- Columbia County, 0.92 mi S of Portage
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.537, -89.450
Many large trees down. Roofs were torn off small sheds.
Thunderstorm Wind, Dane
- When
- June 14, 1:10 PM CST to 1:30 PM CST
- Where
- Dane County, 0.85 mi W of Daleyville to 1.22 mi NW of Riley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 42.922, -89.837
Numerous reports of trees down in the western portion of the county.
Thunderstorm Wind, Marquette
- When
- June 14, 1:15 PM CST to 1:40 PM CST
- Where
- Marquette County, 0.73 mi NW of Briggsville to 3.97 mi SSE of Germania
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 43.658, -89.589
Numerous trees down scattered across the county.
Thunderstorm Wind, Marquette
- When
- June 14, 1:16 PM CST
- Where
- Marquette County, 4.53 mi W of Westfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.890, -89.570
Multiple branches and trees down in Lawrence.
Thunderstorm Wind, Marquette
- When
- June 14, 1:20 PM CST
- Where
- Marquette County, 2.81 mi N of Westfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.920, -89.490
Thunderstorm Wind, Dane
- When
- June 14, 1:23 PM CST to 1:33 PM CST
- Where
- Dane County, 0.69 mi N of Basco
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.930, -89.520
Dozens of trees down between Verona and Belleville, including the Paoli area.
Hail, Dane
- When
- June 14, 1:26 PM CST
- Where
- Dane County, 2.05 mi SE of Albion
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.860, -89.040
Thunderstorm Wind, Marquette
- When
- June 14, 1:39 PM CST
- Where
- Marquette County, 0.5 mi E of Neshkoro
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.970, -89.210
Trees and power lines down in Neshkoro.
Thunderstorm Wind, Green Lake
- When
- June 14, 1:41 PM CST
- Where
- Green Lake County, 0.85 mi NW of Princeton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 43.860, -89.130
A few trees down in Princeton.
Thunderstorm Wind, Green Lake
- When
- June 14, 1:45 PM CST to 2:00 PM CST
- Where
- Green Lake County, 2.75 mi ESE of Markesan
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 43.707, -88.928
A short swath of trees down. One large tree landed on a house causing significant siding and roof damage to a portion of the home.
Thunderstorm Wind, Dodge
- When
- June 14, 1:55 PM CST to 2:02 PM CST
- Where
- Dodge County, 4.69 mi NW of Fox Lake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.621, -88.962
Trees down on the southeast shore of Lake Emily.
Thunderstorm Wind, Dodge
- When
- June 14, 1:58 PM CST
- Where
- Dodge County, 0.5 mi E of Oak Grove
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 43.350, -88.740
A large tree down and a sign bent on Highway 26.
Thunderstorm Wind, Dodge
- When
- June 14, 1:58 PM CST
- Where
- Dodge County, 0.69 mi S of Clyman
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 43.310, -88.720
Thunderstorm Wind, Fond du Lac
- When
- June 14, 2:05 PM CST
- Where
- Fond du Lac County, 0.85 mi NW of Brandon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.740, -88.780
A tree down on power lines.
Thunderstorm Wind, Fond du Lac
- When
- June 14, 2:25 PM CST
- Where
- Fond du Lac County, 1.22 mi SE of Oakfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 43.670, -88.530
Thunderstorm Wind, Fond du Lac
- When
- June 14, 2:30 PM CST
- Where
- Fond du Lac County, 1.7 mi SW of Marytown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.900, -88.220
A roof torn off a milking parlor.
Thunderstorm Wind, Sheboygan
- When
- June 14, 2:40 PM CST to 2:50 PM CST
- Where
- Sheboygan County, 1.38 mi S of Parnell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 43.650, -88.100
Scattered tree damage reported throughout the county but most concentrated in the Township of Mitchell.
Thunderstorm Wind, Fond du Lac
- When
- June 14, 2:45 PM CST
- Where
- Fond du Lac County, 1 mi W of Dundee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.650, -88.200
A tree down on power lines.
Thunderstorm Wind, Sheboygan
- When
- June 14, 2:52 PM CST to 3:00 PM CST
- Where
- Sheboygan County, 2.85 mi WSW of Plymouth
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.730, -88.030
Several power poles knocked down.
Thunderstorm Wind, Sheboygan
- When
- June 14, 2:58 PM CST to 3:05 PM CST
- Where
- Sheboygan County, Plymouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.750, -87.980
Thunderstorm Wind, Sheboygan
- When
- June 14, 2:58 PM CST to 3:05 PM CST
- Where
- Sheboygan County, 2.11 mi ENE of Plymouth
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.760, -87.940
Tractor trailer overturned by straight-line winds.
Hail, Racine
- When
- June 14, 10:30 PM CST
- Where
- Racine County, 1.23 mi NW of Browns Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.680, -88.250
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 14, 2017$208 million · 5 in hail · 42 events
- Tornadoes and Damaging Winds in Wisconsin, June 14, 2017$683,000 · EF1 · 38 events
- Hail and Damaging Winds in Illinois, June 14, 2017$395,000 · 1 in hail · 27 events
- Flooding and Hail in Illinois, June 14, 2017$154,000 · 1.25 in hail · 32 events
- Damaging Winds and Lightning Strikes in Virginia, June 14, 2017$105,000 · 50 kt wind · 4 events
- Damaging Winds in Georgia, June 14, 2017$73,000 · 50 kt wind · 7 events
- Damaging Wind in North Carolina, June 14, 2017$80,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, June 14, 20171.25 in hail · 21 events
- Hail and Damaging Winds in Iowa, June 14, 20171.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 14 to 15, 20171 in hail · 17 events
- Flood and Damaging Winds in Wisconsin, June 14 to 15, 2017$16,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, June 14, 2017$18,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707784, 707777, 707783, 707786, 707785, 707787, 707794, 707802, 707796, 707797, 707792, 707778, 707803, 707808, 707814, 707818, 707823, 707825, 707826, 707827, 707830, 707836, 707832, 707838, 707840, 707841, 707779.